Missing Narc.....but for how long?
- 1Feb 28, '11 by SE_BSN_RNI found the missing narc thread but the last post was in 2008, so here is my issue.....
Last night when doing the narcotic count, we were missing an ativan. You can visualize a card of 30......12 were punched out of the card and all documented, but the on coming nurse noticed #6 was missing. There was a tiny hole in the back of the card and a tiny dent in the front, as if maybe the card had gotten crammed in the drawer too many times, but the oncoming nurse was adamant that it was punched out, and "not that I don't trust you , but....." Shift after shift after shift did we all sign off that the count was correct. No one noticed it missing until last night, so now I am the automatic suspect, I guess. What happens in a situation like this? I've never been accused of stealing, least of all narcs, and my count has never been off until last night......or maybe last night just happened to be the night we noticed #6 missing. It wasn't in the bottom of the drawer. I did forget to point out last night that the lady came to our side of the building from the other side, and didn't think to search the other narc box for the missing pill. So we called the DON and I wrote a statement out. She left work earlier today and didn't call, so I suppose that they just corrected the count. Any one dealt with this before? And how else should I handle this? From now on I will take all cards out and look at the back, too, to make sure none are missing!
- 0Feb 28, '11 by mozellathat happened at our facility once. 4 percocets were missing from the e-box. all nurses on all shifts had to take a drug test. the police were called too. the nurses that tested positive had to be escorted to the hospital for blood tests. then they had to show prescriptions for what they tested positive for. they never found out what happened and all nurses in question still have their jobs.
- 0Feb 28, '11 by MHSA LPNAlthough this is not funny, I can't help but laugh. At the ALF where I worked very briefly it was no big deal if a narc was missing. (I couldn't believe it.) The protocol was to "make the MAR reflect the medicine on hand".... despite the fact that an ex-employee was caught stealing about 30 or 60 percocets and filling the resident's bottle with white pills. I'm convinced that place is a bootleg ALF.
- 4Feb 28, '11 by Forever Sunshine, LPNI had a scare once with those ativan cards. Ativans are sneaky little things. Our pharmacy cards aren't sealed very strongly on the edges so my luck it came apart and I noticed before counting with the oncoming nurse that two were missing from the bottom but the card was unpunched. *Start heart attack here*. So I retrace all my steps, look all over the floor, I open up the narcotic box in the med cart and theres two little tiny ativans sitting in the corner. *End heart attack*
Be careful with your nails too, they can punch tiny holes .. even if your carrying a pen or another card hits it. Carry narcotics with two hands. Don't smush them in your arms while trying to carry 20 cards of narcotics and the narcotic book.
- 0Feb 28, '11 by CapeCodMermaid, RNFirst off , you can't really 'fix' the count. If the pill is missing an investigation has to be done. I've been in buildings where the count was pretty much a joke and the nurses wouldn't even really look to make sure count was correct.
We had 10 oxycodones disappear one day. I had to question everyone, get statements, check every drawer, nook and cranny. I reported it to the DEA. They didn't even come out to do their own investigation. I guess in the big scheme of things, 10 oxycodones aren't that big a deal.
- 2Feb 28, '11 by Chin upYou need to be more careful, check the front and back of the card during count. Look at both the narcotic book and make sure the card matches page, exactly... You now know and should be glad it was not a stronger narcotic, such as percocet, morphine, a schedule 2 drug....having said that, being an Ativan, your DON may have had mercy and "fixed" the problem. Those things happen all the time. A drawer that is too full, a fingernail, can cause soft back cards to lose pills. Sometimes you find them in the draw, sometimes they fall under the med draw etc. If this were to happen again, you may be held accountable. Be thankful this time, but please take narcotic count seriously. Don't let anyone interrupt your count and look,look,look at everything. Ask the person who reads the count to slow down if needed. When taking the keys, you are now responsible for every narcotic in that draw. Peace!
- 4Feb 28, '11 by dthfytrDon't sweat a single missing Ativan. Seems like a similar event occurs to every nurse at some point. A little paperwork and this too shall pass. Serious drug diversion is a big issue, and the bad guys will always find ingenious ways to get away with it right up to the point that they get sloppy and are caught. They ALWAYS get caught eventually.
- 1Feb 28, '11 by vampiregirlWhere I work we occasionally get a card with a sealed bubble, but no pill. We mark the front of the bubble with a sharpie and error-correct the number received in the narc book. It then must be initialed by 2 nurses. Sometimes it really hard to see if some of the smaller half pills are in the bubbles. I know it's easy to rush through narc counting, but if I'm the one taking responsibility for the cart, I'm going to make sure everything is reconciled before I take the keys